Home > Articles > Niacin Handout
The Care Group, P.C.
By: Gerard L. Guillory, M.D.
Niacin therapy is a proven strategy to lower cholesterol levels
Niacin is a vitamin that can be used to lower cholesterol and triglyceride levels, and to raise high-density lipoprotein (HDL)-otherwise known as good cholesterol.
Niacin is available in most vitamin stores, health food stores and pharmacies in strengths of 100mg, 250mg, and 500mg. In some people, Niacin may cause mild side effects such as flushing (redness of the skin), itchy skin, and gastrointestinal distress.
There are different forms of niacin including nicotinic acid, niacinamide, and inositol hexanicotinate. Only the nicotinic acid form has been shown to be effective for improving your cholesterol. Most niacin labeled as "non-flush" is inositol hexanicotinate and it really does not work.
The maximum dose of Niacin is 3ooomg daily. The dose will need to be adjusted based on your cholesterol levels and physician's recommendations. Do not buy preparations which are timed released or slow-release-as they increase the chances of liver problems.
It is important to receive regular follow-up care with your physician while on Niacin, to monitor your response to the drug. Although Niacin is technically a vitamin, in doses utilized to effectively lower cholesterol, Niacin should be viewed as a medication. Like prescription drugs used to treat high cholesterol, high doses of Niacin may cause liver problems. Blood tests should be done to monitor the benefits and side effects of Niacin.
Lowering cholesterol is a proven strategy for decreasing the risk of heart attacks and stroke. Niacin therapy should be utilized in conjunction with diet, exercise, other cholesterol lowering medications and when necessary, blood pressure control, and smoking cessation. Niacin should be part of a total plan which includes decreasing fat and sweets, increasing fruits, vegetables and whole grains in the diet.
· Bloodwork should be monitored every 3 to 6 months
· Notify your physician if any side effects develop
· Never take Niacin unless supervised by a physician with appropriate follow-up
· Niacin can cause stomach upset. Taking it with food helps.
· Niacin can increase glucose levels in people with diabetes. Monitoring your sugar is Important
· Niacin may make gout worse
Niacin may cause flushing 15-30 minutes after taking. Taking your niacin with food, starting with a low dose and gradually increasing it will allow your body to adjust and help prevent this side effect. In most people, taking aspirin beforehand may also block this reaction. Some people prefer to take her niacin at night so that if they do flush they sleep through it. In most cases, this reaction will lessen with continued use. Should you stop the Niacin for any reason, the flushing will return and must be treated again until it goes away.
Gerard L. Guillory, M.D., is board-certified in internal medicine and has been practicing in Aurora, Colo., since July 1985. As an assistant clinical professor of medicine at the University of Colorado Health Sciences Center, Dr. Guillory is actively involved in teaching medical students, resident physicians, and nurse practitioner students. He has lectured extensively on the role of nutrition and disease. Over the years, he has fostered an interest in patient education and has authored three books on digestive troubles. He also has served as medical director of a Colorado-based health plan and as a health consultant to employer groups.
830 Potomac Circle • Suite 150 • Aurora, CO 80011
(303) 343-3121 FAX (303) 343-3514
Back to Articles